Who Are at Risk of Antibiotic Associated Diarrhea - Health Blog

Who Are at Risk of Antibiotic Associated Diarrhea - Health Blog


We know by now that we need to eat the right foods, need to work out, and do stuff that is healthy for us. Because maintaining good health does not happen by accident, it requires work and smart lifestyle choices. But sometimes when we wake up at 6 am to hit the gym before work or shunning the donuts in breakfast, it’s easy to lose sight of for what are we doing all these. So here are some top articles choices that can keep you motivated to lead a healthy lifestyle and keep diseases at bay.

Who Are at Risk of Antibiotic Associated Diarrhea and What are the Complications?

Anyone under antibiotic therapy can develop antibiotic associated diarrhea. However, everybody undergoing antibiotic therapy do not develop it. Some individuals are at greater risk of developing it than others, they are,, Who Are at Risk of Antibiotic Associated Diarrhea and What are the Complications?

  • Previous history of same problem (antibiotic associated diarrhea) increase the risk of developing the disease, especially if same group of antibiotic is used.
  • Anybody above 65 years of age is at higher risk of antibiotic associated diarrhea.
  • If anybody have medical condition that affect intestines such as inflammatory bowel disease.
  • If you stayed in hospital or nursing home recently
  • If you underwent surgery in gastrointestinal tract
  • If you are taking multiple antibiotics or broad spectrum antibiotics (such as tetracyclines, chloramphenicol etc.) you are at greater risk of antibiotic associated diarrhea.

What are the possible complications of antibiotic associated diarrhea?

Most cases of antibiotic associated diarrhea are usually mild and disappear after discontinuation of the offending antibiotic. Complications of antibiotic associated diarrhea are less frequent and usually are mild. However, sometimes there may be serious complications and even death although rare. Complications of antibiotic associated diarrhea, include,

  • Dehydration: this is the most common problem of any diarrhea, including antibiotic associated diarrhea. Fluid and electrolytes are lost in severe diarrhea and need to be replaced as soon as possible and preferably with intravenous fluids. If fluid replacement is done promptly and correctly, the risk of dehydration as well as its complications are rare.
  • Intestinal perforation: this is potentially serious complication. Due to extensive damage/loss of lining of large intestine lead to perforation of intestinal wall and need immediate surgical intervention to repair the hole and prevent further complications.
  • Toxic megacolon: this is a condition where colon or large intestine is unable to expel gas and stool. This result in extreme distention of large intestine (mega intestine or colon). Toxic megacolon is a serious complication/problem and need immediate medical intervention with medications and surgery. Because there is high risk of rupture of colon as well as infection. Toxic megacolon is medical emergency and need emergency treatment. Abdominal pain and swelling, fever, distention of abdomen etc. are common symptoms.
  • In rare cases antibiotic associated diarrhea may lead to death, especially when complications develop and treatment inadequate. Prompt and adequate treatment when complications develop can prevent death and other serious complications.

 

Image courtesy of [ArtJSan] at FreeDigitalPhotos.net

Avatar for admin

Related Posts

Leave a Comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Loading...